Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 31, NWS Medford, OR

August 19, 2017Coos County, Curry County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Aug 19, 2017, 10:18 AM PDT for Coos County, Curry County, Josephine County, Oregon. It took effect at Aug 19, 2017, 2:00 PM PDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2017, 10:18 AM PDT (17:18 UTC)
In effect from
Aug 19, 2017, 2:00 PM PDT
Expired
Aug 20, 2017, 9:16 PM PDT
In force
31 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 121 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS86 KMFR 191718
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1018 AM PDT Sat Aug 19 2017

...Strong winds expected this evening through noon Sunday...

.Gusty northeast winds are expected across the Coast Range and
in the coastal river valleys of Curry County and most of Fire 
Weather Zones 618 and 619 from Saturday afternoon through noon
Sunday. Relative humidities will lower this afternoon and evening 
as winds increase, and relative humidity recoveries will be 
moderate to poor Saturday night through Sunday morning as winds
continue.

ORZ619-200500-
/O.UPG.KMFR.FW.A.0025.170820T0000Z-170820T1800Z/
/O.NEW.KMFR.FW.W.0031.170820T0000Z-170820T1900Z/
Western Rogue River-Siskiyou National Forest-
1018 AM PDT Sat Aug 19 2017

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON PDT
SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
619...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 5 PM this afternoon to noon PDT
Sunday. This upgrades the Fire Weather Watch.

* Impacts: Strong, gusty wind with low relative humidity and very
  high fire danger will lead to the potential for significant 
  spread of new and existing fires.

* Affected area: 
  In Southwest OR...The upper slopes, ridges, and major river
  valleys of Fire Weather Zone 619, mainly in Curry County.

* Wind: Northeast 15 to 25 mph with 25 to as high 40 mph.

* Minimum Relative Humidity: 15 to 25 percent, locally lower. 

* Maximum Relative Humidity: 30 to 50 percent, locally lower.

* View the hazard area in detail at
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

&&

$$

ORZ618-200500-
/O.NEW.KMFR.FW.W.0031.170819T2100Z-170820T1900Z/
Southern Oregon Coast-
1018 AM PDT Sat Aug 19 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON PDT
SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
618...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM this afternoon to noon PDT
Sunday.

* Impacts: Strong, gusty wind with low relative humidity and very
  high fire danger will lead to the potential for significant 
  spread of new and existing fires.

* Affected area: 
  In Southwest OR...The upper slopes, ridges, and major river
  valleys in Fire Weather Zone 618.

* Wind: Northeast 15 to 25 mph with 25 to as high 40 mph.

* Minimum Relative Humidity: 15 to 25 percent, locally lower. 

* Maximum Relative Humidity: 30 to 50 percent, locally lower.

* View the hazard area in detail at
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

&&

$$

BTL

Visit us at www.weather.gov/Medford
4 follow-up statements
949 
WWUS86 KMFR 192236
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
336 PM PDT Sat Aug 19 2017

...Strong winds expected this evening through noon Sunday...

.Gusty northeast winds are expected across the Coast Range and in
the coastal river valleys of Curry County and most of Fire Weather
Zones 618 and 619 from Saturday afternoon through noon Sunday.
Relative humidities will lower this afternoon and evening as winds
increase, and relative humidity recoveries will be moderate to
poor Saturday night through Sunday morning as winds continue.

ORZ618-201900-
/O.CON.KMFR.FW.W.0031.000000T0000Z-170820T1900Z/
Southern Oregon Coast-
336 PM PDT Sat Aug 19 2017

...RED FLAG WARNING IN EFFECT UNTIL NOON PDT SUNDAY FOR STRONG 
GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 618...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect until noon PDT Sunday.

* Impacts: Strong, gusty wind with low relative humidity and very
  high fire danger will lead to the potential for significant 
  spread of new and existing fires.

* Affected area: 
  In Southwest OR...The upper slopes, ridges, and major river
  valleys in Fire Weather Zone 618.

* Wind: Northeast 15 to 25 mph with 25 to as high 40 mph.

* Minimum Relative Humidity: 15 to 25 percent, locally lower. 

* Maximum Relative Humidity: 30 to 50 percent, locally lower.

* View the hazard area in detail at
  http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

$$

ORZ619-201900-
/O.CON.KMFR.FW.W.0031.170820T0000Z-170820T1900Z/
Western Rogue River-Siskiyou National Forest-
336 PM PDT Sat Aug 19 2017

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON PDT
SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
619...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 5 PM this afternoon to noon PDT
Sunday. This upgrades the Fire Weather Watch.

* Impacts: Strong, gusty wind with low relative humidity and very
  high fire danger will lead to the potential for significant 
  spread of new and existing fires.

* Affected area: 
  In Southwest OR...The upper slopes, ridges, and major river
  valleys of Fire Weather Zone 619, mainly in Curry County.

* Wind: Northeast 15 to 25 mph with 25 to as high 40 mph.

* Minimum Relative Humidity: 15 to 25 percent, locally lower. 

* Maximum Relative Humidity: 30 to 50 percent, locally lower.

* View the hazard area in detail at
  http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

$$

BTL

Visit us at www.weather.gov/Medford
339 
WWUS86 KMFR 201057
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
357 AM PDT Sun Aug 20 2017

...Strong winds expected through noon today...

.Gusty northeast winds will continue across the Coast Range and 
in the coastal river valleys of Curry County and most of Fire 
Weather Zones 618 and 619 through noon today. Relative humidity 
recoveries will be moderate to poor this morning.

ORZ618-619-201900-
/O.CON.KMFR.FW.W.0031.000000T0000Z-170820T1900Z/
Southern Oregon Coast-Western Rogue River-
Siskiyou National Forest-
357 AM PDT Sun Aug 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT TODAY FOR STRONG 
GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 618 and 619...

* Impacts: Strong, gusty wind with low relative humidity and 
  very high fire danger will lead to the potential for 
  significant spread of new and existing fires.

* Affected area: In Southwest OR...The upper slopes, ridges, and
  major river valleys in Fire Weather Zone 618 and 619. 

* Wind: Northeast 15 to 25 mph with gusts as high 40 mph.

* Maximum Relative Humidity: 30 to 50 percent.

* View the hazard area in detail at 
  http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
create extreme fire growth potential.

$$


Visit us at www.weather.gov/medford
601 
WWUS86 KMFR 201717
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1017 AM PDT Sun Aug 20 2017

...Strong winds and low RH expected through late this evening...

.Gusty northeast winds will continue across the Coast Range and in
the coastal river valleys of Curry County and most of Fire Weather
Zones 618 and 619 through late this evening before RHs rise and
winds begin to diminish.

ORZ618-619-210600-
/O.EXT.KMFR.FW.W.0031.000000T0000Z-170821T0600Z/
Southern Oregon Coast-Western Rogue River-Siskiyou National Forest-
1017 AM PDT Sun Aug 20 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
STRONG GUSTY NORTHEAST WIND WITH LOW RH FOR FIRE WEATHER ZONE 618 
AND 619...

* Impacts: Strong, gusty wind with low relative humidity and very
  high fire danger will lead to the potential for significant 
  spread of new and existing fires.

* Affected area: In Southwest OR...The upper slopes, ridges, and 
  major river valleys in Fire Weather Zones 618 and 619. 

* Wind: Northeast 15 to 25 mph with gusts 25 to 35 mph.

* Minimum Relative Humidity: 13 to 23 percent.

* View the hazard area in detail at
  http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
create extreme fire growth potential.

$$

BTL

Visit us at www.weather.gov/Medford
770 
WWUS86 KMFR 210416
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
916 PM PDT Sun Aug 20 2017

ORZ618-619-210530-
/O.CAN.KMFR.FW.W.0031.000000T0000Z-170821T0600Z/
Southern Oregon Coast-Western Rogue River-Siskiyou National Forest-
916 PM PDT Sun Aug 20 2017

...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY NORTHEAST WIND
WITH LOW RH FOR FIRE WEATHER ZONE 618 AND 619...

The National Weather Service in Medford has cancelled the Red Flag
Warning.

Gusty northeast winds from earlier today are easing and relative 
humidity values are moving upward. Therefore, the red flag warning
is cancelled. 

$$

MAS

Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 19, 9:00 AM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 19, 9:00 AM PDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
900 AM PDT Sat Aug 19 2017

.SHORT TERM...An upper level ridge centered offshore will
dominate the pattern today with a weak shortwave along the coast
moving south of the area this afternoon. The ridge will remain
offshore through Sunday then will shift inland on Monday. Some
weak upper level disturbances will be present in the flow but
expect continued dry weather. A moderate to stronger surface
thermal trough will persist along the coast then move inland
Monday afternoon. This thermal trough is bringing gusty winds and
dry humidities to the coastal and western siskiyou mountains. Also
expect gusty north to northeast winds are expected in the late
afternoon and evening over western portions of the area, mainly
west of the Cascade crest. This pattern will persist through
Sunday and will bring heightened fire weather concerns. A fire
weather watch is out for the potential of critical fire weather
conditions. See the RFWMFR for details.

Numerous area wildfires will bring continued smoke impacts to the
area. The dry and breezy conditions are also allowing active
burning on area wildfires. Expect similar areas to be impacted by
smoke today as yesterday. Areas of smoke are expected in Curry,
Douglas, Josephine, Jackson, Siskiyou and Klamath counties. With
little change expected in the wind pattern through Sunday evening,
expect areas of smoke to bring continued air quality impacts to
the area. An air quality alert is in effect for many areas in
Southwest Oregon. See the AQAMFR for details.

For Monday, the easterly winds over the ridges will decrease late
in the morning and over southern portions of the area from around
the Siskiyous south, expect winds to gradually change to a
southeast directions late Monday morning. As the thermal trough
moves inland on Monday expect winds to shift to a north to
northwest direction. Smoke will continue to be a concern for
areas in southwest Oregon and northwest California but the areas
which see the worst conditions may fluctuate slightly.

Cloud cover is expected to be clear for mostly clear for most
inland areas on Monday, the day of the eclipse. Smoke will remain
the main concern for inland areas. Also models are showing some
low clouds and fog along the Oregon coast north of Cape Blanco and
into the Coquille valley. However gradual clearing is expected in
the mid to late morning on Monday. Will continue to monitor this
closely with future model runs.

&&

.AVIATION...19/12Z TAF CYCLE...IFR ceilings will prevail along the
coast north of Cape Blanco this morning. Some MVFR ceilings may try
to form in parts of the Umpqua Basin toward sunrise, however,
confidence is low that this will occur. At 3 am the temperature-
dewpoint spread at RBG was still 7 deg. C. The rest of the area will
be VFR, but widespread smoke from wildfires will result in
visibility degradation to MVFR at times.
Sandler

&&

.MARINE...Updated 305 AM PDT Saturday 19 August 2017...High
pressure centered offshore and a thermal trough along the coast will
support moderate to strong north winds and steep to very steep seas
through this weekend. Conditions will at least be hazardous to small
craft, but warning level winds/seas will occur beyond 5 NM from
shore from Gold Beach south. Winds and seas will be highest during
the afternoons and evenings each day through Sunday, easing a bit
during the overnight and early morning hours. The thermal trough
will weaken early next week, and winds and seas will diminish then.
Sandler

&&

.PREV DISCUSSION... /Issued 444 AM PDT Sat Aug 19 2017/

DISCUSSION...There is relatively little change to the previous
issuance of the forecast. There is increased confidence in the
forecast through Wednesday with very good agreement between the
ensemble members of the 00Z GFS and ECMWF models. The upper level
pattern will evolve slowly with a quasi-rex block into Monday as
high pressure centered far offshore of northern California nudges
into the region and a broad trough remains centered offshore of
southern California.

The weather this weekend will be just a bit less hot than
yesterday while the air mass remains dry and stable. Low clouds
and fog along the coast north of Cape Blanco and into western
Douglas county are expected to diminish quickly this morning then
return later this evening. This pattern will also continue
patches to areas of smoky skies into early next week. With the
northeast to east winds occuring each night then north to
northwest winds in the afternoon and evening expect most inland
areas to continue to experience smoke. Air quality alerts are in
effect for Douglas, Curry, Josephine, Jackson and Klamath
counties. With the active Chetco fire in southern Curry county and
the northeast winds expect smoke to continue to move into the
Brookings area at times. Also the northeast winds will bring a
Chetco effect with some warm temperatures in the Brookings area.

It will be slightly hotter again Monday then there is a slight
chance to chance of thunderstorms for much of the area, mainly
from the southern Oregon Cascade and Siskiyou Mountains south and
eastward on Tuesday and Wednesday. A cold front is likely to
follow on Thursday with gusty winds, little or no rain, and the
coolest temperatures of the week...near to slightly below normal.
There is uncertainty in the timing and position of the Thursday
front with the ECMWF indicating a morning passage and the GFS a
more impactful afternoon timing. The farther to the north and west,
the higher the probability the front produces rain.

The highest probability is for ridging to bring warming and
drying at the end of the week. Either rain with mid- week
thunderstorms or the frontal passage on Thursday may provide some
reduction in smoky skies. But, of course, they also have the
respective risks of creating new fires and worsening behavior of
existing fires.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from 5 PM PDT this afternoon through Sunday
     morning for ORZ619.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Sunday for
     PZZ350-356-370-376.
     Gale Warning until 11 PM PDT Sunday for PZZ356-376.

CC

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.